Thyroid UK
88,820 members103,413 posts

Secondary adrenal insufficiency ?

? If you have secondary adrenal insufficiency and are on hydrocortisone please respond to this post.

I have secondary adrenal insufficiency but no tumor or anything. My pituitary gland is not functioning.

Does anyone have any other ideas as to why your pituitary gland will not function?

I’m on hydrocortisone but I’m really afraid of side effects. I have to have it right now. Those of you on hydrocortisone, can you list your side effects and have you gained a lot of weight?

13 Replies
oldestnewest

I have secondary, probably from an accident when I hit my head badly. Virus or an autoimmune attack could also cause this.

I have been on HC for over a year and did not put on any weight, rather the opposite, because now my body can use the T3.

I have just increased my dose from 25 to 30 mg and take it 4 times a day: 10-7,5-7,5-5. I have not been so good at stress dosing but I am still in the learning process.

Reply

Can you list how much you take of hydrocortisone each time and what time of day. Also do you mind telling me your height and weight. I think weight may make a difference in how much you take maybe I’m wrong but it seems logical to me. I’m 5’ 4” and 169 pounds ( losing weight is difficult-never had a weight problem until 3 1/2 years ago and I put on 40-50 pounds fast. I have lost some. ) they have me on 20mg at 6 am and then 10 mg at 2:00. Honestly I don’t feel this method is working. My heart races and I’m still very tired. Maybe I need it spread out more throughout the day. Thanks

Reply

I take 10 mg at wake-up at 7.30 - 7.5 at 11- 7,5 at 14.30 and 5 at 18. I started with 4 hours apart but have narrowed it down to 3,5 h. This you need to feel on your own body. Try and error. I have learned that one should take physical doses, like the system would make on its own, not more than 10 mg at a time, but there might be different opinions about that. It's not like in cancer treatment where you need to take huge doses.

My hight is 168cm and weight 60 kg. Before I started thyroid and adrenal treatment 1,5 years ago my weight was 78 kg. I'm 45 years old.

Reply

Thanks that helps you are about 3” taller and I’m much heavier at 169. Been on 3 grains of Nature Throid since March. I have lost about 15 pounds so it’s trying to come off. But it’s slow going. I feel horrible about the way I look right now. I’m so self conscious which makes me more depressed.

In pounds you are only about 132. So you were able to lose weight even on steroids? They just prescribed the syringes and vial of decamethasone in case of stress dose or adrenal crisis. I really hope they can make my pituitary gland function again but I don’t even know if that’s possible. Are you on this medicine for life at this point

Reply

Yes I lost weight while taking HC. For the T3 to work you need to have enough cortisol so if you are insufficient you will not be able to fully benefit from the thyroid medication. I will probably have to take steroids for the rest of my life yes.

Reply

Hi

I’m on hydrocortisone. Can you list the mg and times you take the hydrocortisone. You said your on 30 mg now but the mg and times only add upto 20 mg.

I’m on 10mg three times per day

6:00 11:00 3:00 10mg each time.

Reply

10mg 6.30, 10mg 10.30, 5mg 14.30 and 5mg 18.30. You need smaller doses in afternoon/evening. Should not take more than 10 mg at once. I stress dose with 2,5-5 mg when needed.

Reply

Thank you. The doctor put me on 10 three times a day. I did what you said last time and it helped breaking into 5 mg and no more than 10mg each time. I am crashing in the late afternoon. I appreciate the help. I’m going to try your times and see if that helps. I’m on 30 mg as well.

Reply

Usually one take HC at wake up and then next dose after 4h and so on. If you feel symptoms before the 4h you can try to take it before and see if that's better for you. Listen to your body. Good luck!

Reply

Thanks. I appreciate the feedback. 🤗

1 like
Reply

What happens when you stress dose. ? I felt very strange. Heart racing. And then out of breath. Just had to lay down.

Reply

I don't feel anything when stress dosing but feel really bad specially the day after if I don't.

Reply

Mine isn't much good either, but don't know why. Could be the head injuries and whiplash I've sustained over the years since my teens. Was give prednisone once but it made me feel appalling. Haven't taken HC, but just use an adrenal cortex glandular - but I'm probably not as bad as you.

Reply

You may also like...